Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 1, 2002, 3:59 PM EDT for Aiken County, Saluda County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 3:59 PM EDT (19:59 UTC)
- Expired
- Aug 1, 2002, 4:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
Counties Aiken County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:30 PM EDT | Thunderstorm Wind 50 E | Aiken, SC | Sheriff reported powerlines down on Cummings Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
719
WUUS52 KCAE 011959
SVRCAE
SCC003-081-012030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT THU AUG 1 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT.
* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR RIDGE SPRING AND MONETTA. IT WAS MOVING
SOUTHWEST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RIDGE SPRING
MONETTA
INTERSTATE 20.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:20 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 1, 2:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 220 PM EDT THU AUG 1 2002 BROAD UPPER LEVEL ANTICYCLONE OVER SOUTHERN ROCKIES/CENTRAL PLAINS WILL MOVE EAST TO MID-MISSISSIPPI RIVER VALLEY BY SATURDAY AND REMAIN PARKED THERE THROUGH MID-WEEK. THERE ARE NO LARGE SCALE FORCING MECHANISMS FOR PRECIPITATION THROUGH THE PERIOD. IN THE SHORT RANGE...THE MESO ETA INDICATES A FEW EPISODES OF PRECIPITATION MOVING SOUTHWEST AROUND THE BOTTOM OF THE UPPER LEVEL CYCLONE. THIS ACTIVITY IMPACTS MAINLY THE NORTHERN PART OF OUR CWA. WILL KEEP 10 TO 20 PERCENT POPS THROUGH THE PERIOD MAINLY FOR AFTERNOON AND EVENING SHOWER/THUNDERSTORMS FORCED BY AFTERNOON HEATING AND SMALLER SCALE AREAS OF CONVERGENCE . TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH HIGHS IN THE 90-95 RANGE AND LOWS IN THE 70-75 RANGE. FCSTID = CAE 72 93 71 92 / 10 10 10 10 AGS 72 93 71 92 / 10 10 10 10 SSC 72 93 71 92 / 10 10 10 10 OGB 73 93 72 92 / 10 10 10 10 .CAE... GA...NONE. SC...NONE. 04
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.